Rip Current, Monmouth
- When
- July 5, 7:45 AM EST
- Where
- Monmouth County, Belmar
- Deaths
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 40.288, -74.158 (the zone’s center; the record gives no point)
A 33-year-old man drowned near a jetty along the 8th Avenue Beach in Belmar (Monmouth County). He went swimming with three friends prior to the arrival of the beach patrols on the morning of the 5th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PHI wrote it up.
A 33-year-old man drowned near a jetty along the 8th Avenue Beach in Belmar (Monmouth County). He went swimming with three friends prior to the arrival of the beach patrols on the morning of the 5th. Unfortunately, they chose the only spot on the beach where a rip current was present. They were swept away by the current, but his friends managed to reach the beach. He was found unconscious near the jetty and pronounced dead. Two other ocean related fatalities occurred along the shore over the Independence Day Weekend, but they were not rip current related. A 32-year-old man drowned on July 4th off the 8th Avenue Beach in Asbury Park (Monmouth County). He was last seen entering the water at 6 p.m. EDT. A 54-year-old man died on July 6th after being pounded by the surf off of Cattus Island State Park in Dover Township (Ocean County).
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Jul 5, 1:25 AM EST, 6 hours 20 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 225 AM EDT SAT JUL 5 2003 NO MAJOR CHANGES TO THE PREVIOUS FCST. THE HOT AIR IS AGAIN IN PLACE OVER THE REGION. CNVCTN FROM THE OHIO VALLEY WAS MOVING E ALIGNED WITH A SHORT WAVE. THIS CNVCTN SHOULD DIMINISH DURING THE EARLY MRNG HRS BFR REACHING THE FCST AREA. THEN THERE SHOULD BE REDVLPMNT OF THE MCS TO THE W. MOST OF THESE TSTMS SHOULD MOVE BY TO THE NORTH AND WEST AND SPC HAS DROPPED ALMOST ALL OF THE FCST AREA FROM THE SLGT RISK (EXCEPT FOR A SLIVER OF NRN CARBON AND MONROE COUNTIES). EVEN SO...DAYTIME HEAT COMBINED WITH INSTABILTY AND ANY WEAK BOUNDARIES THAT SETUP...SHOULD BE ENUF TO DVLP SCT TSTMS THROUGHOUT THE AREA. HOWEVER...SINCE THE TSTMS DONT LOOK LIKE THEY WILL BE ORGANIZED...I WILL ONLY MENTION A PSBL GUSTY TSTM ALONG WITH MY HEAT STATEMENT RATHER THAN PUTTING OUT A SEPARATE SEVERE OUTLOOK. THE THERMAL RIDGE SHIFTS SLOWLY S TNGT AND SUNDAY AS THE 500 MB FLOW SHIFTS SLOWLY S. THIS SHOULD SHIFT ANY FOCUSING MECHANISMS AWAY FROM THE NORTHERN ZONES ALLOW ME TO KEEP THE FCST DRY SUNDAY. ACCORDING TO THE 00Z GFS...A COLD FRONT SHOULD MOVE THROUGH LATE WED OR THU FOLLOWED BY COOLER AND MUCH LESS HUMID AIR. FCSTID = 9 MPO 88 66 82 61 / 40 40 10 10 ABE 92 70 88 68 / 40 40 10 10 RDG 92 70 88 68 / 40 40 10 10 PHL 96 76 92 72 / 40 40 30 30 12N 93 66 88 64 / 40 40 10 10 SMQ 94 72 90 68 / 40 40 30 30 TTN 94 73 90 72 / 40 40 30 30 MIV 96 71 91 69 / 30 30 40 40 ACY 90 71 90 72 / 30 30 40 40 ILG 96 73 92 71 / 40 40 30 30 DOV 96 72 93 72 / 30 30 40 40 GED 95 71 91 71 / 30 30 40 40 ESN 95 73 93 72 / 30 30 40 40 .PHI... DE...HEAT ADVISORY FOR TODAY FOR ZONE DEZ001. MD...NONE. NJ...HEAT ADVISORY FOR TODAY FOR ZONES NJZ015...NJZ017>019. PA...HEAT ADVISORY FOR TODAY FOR ZONES PAZ067>071. RNS RNS
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-067>071-051100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 315 AM EDT SAT JUL 5 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES. .DAY ONE...TODAY HEAT INDEX VALUES SHOULD REACH JUST OVER 100 DEGREES THIS AFTERNOON ACROSS INLAND AREAS FROM PHILADELPHIA SOUTH AND EAST. A HEAT ADVISORY HAS BEEN ISSUED FOR HIGHLY URBANIZED AREAS. IN ADDITION...ALL AREAS TO THE NORTH AND WEST SHOULD ALSO SEE THE HEAT INDEX RISE WELL INTO THE 90S. EVEN COASTAL AREAS WILL GET HOT TODAY BEFORE ANY SEABREEZE DEVELOPS. SCATTERED THUNDERSTORMS ARE ALSO FORECAST FOR THIS AFTERNOON AND EVENING. SOME OF THE THUNDERSTORMS COULD DEVELOP STRONG GUSTY WINDS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THE BEST CHANCE FOR THUNDERSTORMS WILL BE WITH A COLD FRONT THAT SHOULD MOVE THROUGH LATE WEDNESDAY INTO THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON. RNS
DEZ002>004-MDZ008-012-015-019-020-NJZ001-007>010-012>014-016-020>027- PAZ054-055-060>062-051500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOUNT HOLLY NJ 305 AM EDT SAT JUL 5 2003 ...VERY HOT AND HUMID TODAY... HOT AIR WILL REMAIN OVER THE REGION TODAY WITH TEMPERATURES AGAIN RISING INTO THE 90S. THE HEAT INDEX WILL RISE WELL INTO THE 90S IN MOST AREAS WITH SOME AREAS REACHING 100. EVEN THE POCONOS AND THE COASTAL REGIONS WILL BE HOT TODAY. HOWEVER...ALONG THE COAST...SOME RELIEF IS EXPECTED AS A SEABREEZE DEVELOPS LATE THIS AFTERNOON. A WEAK FRONTAL SYSTEM APPROACHING FROM THE NORTHWEST IS EXPECTED TO BRING LATE DAY THUNDERSTORMS TO THE REGION THIS AFTERNOON. SOME OF THE THUNDERSTORMS COULD HAVE BRIEF BUT STRONG GUSTY WINDS...ESPECIALLY OVER THE POCONOS. THIS FRONTAL SYSTEM WILL DISSIPATE AS IT HEADS OUR WAY. THE RESULT WILL BE ONLY SLIGHTLY LOWER TEMPERATURES ON SUNDAY. EVEN SO...MOST AREAS IN SOUTHEAST PENNSYLVANIA...NORTHEAST MARYLAND...DELAWARE AND CENTRAL AND SOUTHERN NEW JERSEY SHOULD STILL SEE 90 DEGREES ON SUNDAY. LIMIT OUTDOOR ACTIVITIES, IF POSSIBLE, ESPECIALLY DURING THE HEAT OF THE AFTERNOON. BE SURE TO CHECK ON THE ELDERLY AS THEY ARE MOST SUSCEPTIBLE TO HEAT RELATED HEALTH PROBLEMS. RNS
The national radar mosaic for the moment the first event began.
1 rip current. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Rip Current, Monmouth | 2003-07-05 | 33 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333696.